Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2018, 12:39 PM CDT for Lincoln County, Lyon County, Minnesota; Brookings County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 12:39 PM CDT (17:39 UTC)
- Expired
- Apr 13, 2018, 1:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370
WUUS53 KFSD 131739
SVRFSD
MNC081-083-SDC011-131815-
/O.NEW.KFSD.SV.W.0007.180413T1739Z-180413T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1239 PM CDT FRI APR 13 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Lyon County in southwestern Minnesota...
Northern Lincoln County in southwestern Minnesota...
Northeastern Brookings County in east central South Dakota...
* Until 115 PM CDT
* At 1238 PM CDT, a severe thunderstorm was located over Hendricks,
or 21 miles southeast of Clear Lake, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 1230 PM CDT golf ball sized
hail was reported in Hendricks.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Ivanhoe around 1245 PM CDT.
Taunton around 105 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4439 9640 4453 9656 4455 9654 4454 9646
4460 9645 4463 9641 4463 9588
TIME...MOT...LOC 1738Z 231DEG 37KT 4451 9640
HAIL...1.50IN
WIND...60MPH
$$
Hanko2 follow-up statements
683
WWUS53 KFSD 131744
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1244 PM CDT FRI APR 13 2018
SDC011-131753-
/O.CAN.KFSD.SV.W.0007.000000T0000Z-180413T1815Z/
Brookings SD-
1244 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4463 9588 4441 9636 4453 9646 4460 9645
4463 9641
TIME...MOT...LOC 1743Z 231DEG 37KT 4455 9633
$$
MNC081-083-131815-
/O.CON.KFSD.SV.W.0007.000000T0000Z-180413T1815Z/
Lyon MN-Lincoln MN-
1244 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR NORTHWESTERN LYON AND NORTHERN LINCOLN COUNTIES...
At 1243 PM CDT, a severe thunderstorm was located near Hendricks, or
21 miles southeast of Clear Lake, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 1230 PM CDT quarter sized hail
was reported in Hendricks.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Taunton around 100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9588 4441 9636 4453 9646 4460 9645
4463 9641
TIME...MOT...LOC 1743Z 231DEG 37KT 4455 9633
HAIL...1.25IN
WIND...60MPH
$$
Hanko006
WWUS53 KFSD 131805
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
105 PM CDT FRI APR 13 2018
MNC081-083-131815-
/O.EXP.KFSD.SV.W.0007.000000T0000Z-180413T1815Z/
Lyon MN-Lincoln MN-
105 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON AND NORTHERN
LINCOLN COUNTIES WILL EXPIRE AT 115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4463 9588 4441 9636 4453 9646 4460 9645
4463 9641
TIME...MOT...LOC 1805Z 231DEG 37KT 4469 9608
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 12:11 PM CDT, 28 minutes earlier.
Area forecast discussion, Apr 13, 12:11 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1211 PM CDT Fri Apr 13 2018
.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018
So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!
As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.
Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.
While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.
As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.
.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018
Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.
For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1210 PM CDT Fri Apr 13 2018
MVFR to IFR conditions will be fairly persistent through the
afternoon with widespread IFR and occasional LIFR in heavy snow
and blowing snow tonight into Saturday night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
SDZ039-040-054>056-060>062-065>070.
Blizzard Warning until 4 PM CDT Saturday for SDZ038-050-052-053-
057>059-063-064.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.
MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
MNZ071-072-080-097-098.
Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
for MNZ081-089-090.
IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
013-014.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
020.
Winter Storm Watch from late tonight through Saturday evening
for IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...08Hazardous weather outlook, Apr 13, 5:24 AM CDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Fri Apr 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 524 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move across the region Friday morning and afternoon. A strong storm or two with small hail and locally heavy rain is possible. A strong late winter storm will impact the area today through Saturday night, with moderate to heavy snow, and strong north winds in excess of 30 mph with gusts up to 55 mph. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. Travel may be extremely difficult to impossible Friday night into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy snow and blizzard conditions will continue across the areas through Saturday night. Travel may be extremely difficult to impossible Saturday through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated.
In the hours before
Local storm report, Apr 13, 8:23 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 E WILMONT 43.76N 95.79W
04/13/2018 NOBLES MN TRAINED SPOTTER
DAMAGE TO MACHINE SHED. PIECE OF FARM
EQUIPMENT WAS PUSHED INTO POWER POLE.
&&Local storm report, Apr 13, 8:32 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND GST 1 N RUSHMORE 43.64N 95.79W
04/13/2018 M78 MPH NOBLES MN DEPT OF HIGHWAYS
MEASURED BY MNDOT RWIS.
&&Local storm report, Apr 13, 11:14 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM HAIL 1 SE MARTY 42.98N 98.41W
04/13/2018 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
HAIL CONTINUED FOR 10 MINUTES AFTER THIS
TIME.
&&Local storm report, Apr 13, 11:39 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HAIL 3 SW DELMONT 43.24N 98.21W
04/13/2018 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
&&Local storm report, Apr 13, 11:43 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM HAIL 3 SW DELMONT 43.24N 98.21W
04/13/2018 E1.00 INCH DOUGLAS SD TRAINED SPOTTER
1ST OF 2 QUARTER INCH HAIL EVENTS FOR THE
DAY.
&&Local storm report, Apr 13, 12:31 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM HAIL 6 SSW PARKSTON 43.31N 98.02W
04/13/2018 E1.25 INCH HUTCHINSON SD PUBLIC
1ST OF 4 HAIL EVENTS TODAY. REMAINDER WERE
ALL SMALLER THAN DIME SIZE.
0521 AM HAIL 3 E DELMONT 43.27N 98.09W
04/13/2018 E1.75 INCH HUTCHINSON SD PUBLIC
&&
DELAYED REPORTS FROM EARLY MORNING STORM.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:20 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 40 min |
| Apr 13, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 26 min |
| Apr 13, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 24 min |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings | 36 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings, Moody | 3 days |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Minnehaha | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 3 days |
| Apr 13, 10:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 42 min |
| Apr 13, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 49 min |
| Apr 13, 11:36 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 39 min |
| Apr 13, 12:27 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha | 48 min |
| Apr 13, 1:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.